Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 147, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 24, 2008, 9:33 PM CDT for LaMoure County, Logan County, Stutsman County, North Dakota. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2008, 9:33 PM CDT (02:33 UTC)
- Expired
- Jun 24, 2008, 10:30 PM CDT
- In force
- 57 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
Counties LaMoure County, ND, Logan County, ND, Stutsman County, ND
The radar
The Aberdeen radar (KABR), 111 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 10:00 PM CDT | TSTM WND GST 60 | 6 Ne Edgeley, ND | ALSO HAD 0.90 RAIN...NO HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 7:52 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1783 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1561 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KBIS 250233
SVRBIS
NDC045-047-093-250330-
/O.NEW.KBIS.SV.W.0147.080625T0233Z-080625T0330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
933 PM CDT TUE JUN 24 2008
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA...
EASTERN LOGAN COUNTY IN SOUTHEAST NORTH DAKOTA...
SOUTHEASTERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA...
* UNTIL 1030 PM CDT
* AT 930 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM MONTPELIER TO 10 MILES NORTHWEST OF
FREDONIA...OR ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF
JAMESTOWN TO 40 MILES SOUTHWEST OF JAMESTOWN...AND MOVING
SOUTHEAST AT 25 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
NORTONVILLE AND ADRIAN BY 940 PM CDT...
MARION BY 950 PM CDT...
FREDONIA AND DICKEY BY 955 PM CDT...
KULM BY 1005 PM CDT...
EDGELEY BY 1010 PM CDT...
GRAND RAPIDS AND BERLIN BY 1015 PM CDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING AND AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
WEDNESDAY MORNING FOR SOUTHEASTERN NORTH DAKOTA.
LAT...LON 4628 9806 4628 9899 4629 9910 4628 9912
4628 9918 4664 9923 4680 9844 4663 9844
4661 9804
TIME...MOT...LOC 0232Z 330DEG 22KT 4669 9845 4644 9920
$$
JP MARTIN2 follow-up statements
000
WWUS53 KBIS 250302
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1002 PM CDT TUE JUN 24 2008
NDC047-093-250311-
/O.CAN.KBIS.SV.W.0147.000000T0000Z-080625T0330Z/
LOGAN ND-STUTSMAN ND-
1001 PM CDT TUE JUN 24 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STUTSMAN AND
EASTERN LOGAN COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM HAS MOVED INTO LAMOURE COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
WEDNESDAY MORNING FOR SOUTHEASTERN NORTH DAKOTA.
LAT...LON 4628 9806 4630 9885 4662 9878 4663 9844
4662 9807 4660 9804 4657 9805 4657 9804
4652 9805
TIME...MOT...LOC 0301Z 330DEG 22KT 4657 9805 4632 9873
$$
NDC045-250330-
/O.CON.KBIS.SV.W.0147.000000T0000Z-080625T0330Z/
LAMOURE ND-
1001 PM CDT TUE JUN 24 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR LAMOURE COUNTY...
AT 1000 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 12 MILES EAST OF MARION TO EDGELEY.
MOVEMENT WAS SOUTHEAST AT 25 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
LA MOURE BY 1020 PM CDT...
VERONA BY 1025 PM CDT...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
WEDNESDAY MORNING FOR SOUTHEASTERN NORTH DAKOTA.
LAT...LON 4628 9806 4630 9885 4662 9878 4663 9844
4662 9807 4660 9804 4657 9805 4657 9804
4652 9805
TIME...MOT...LOC 0301Z 330DEG 22KT 4657 9805 4632 9873
$$
JP MARTIN000
WWUS53 KBIS 250332
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1032 PM CDT TUE JUN 24 2008
NDC045-250341-
/O.EXP.KBIS.SV.W.0147.000000T0000Z-080625T0330Z/
LAMOURE ND-
1031 PM CDT TUE JUN 24 2008
...THE SEVERE THUNDERSTORM WARNING FOR LAMOURE COUNTY HAS EXPIRED...
THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
WEDNESDAY MORNING FOR SOUTHEASTERN NORTH DAKOTA SO STAY ALERT FOR
RAPIDLY CHANGING WEATHER.
LAT...LON 4628 9806 4630 9885 4662 9878 4663 9844
4662 9807 4660 9804 4657 9805 4657 9804
4652 9805
TIME...MOT...LOC 0302Z 330DEG 22KT 4656 9805 4631 9873
$$
JP MARTINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:32 AM CDT, 18 hours 1 minute earlier.
Area forecast discussion, Jun 24, 3:32 AM CDT, 18 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 332 AM CDT TUE JUN 24 2008 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM WILL CONTINUE TO BE CONVECTIVE CHANCES TODAY THROUGH THURSDAY NIGHT. BIGGEST CONCERN WILL BE THE TODAY/TONIGHT PERIOD...AND THEN THE THURSDAY/THURSDAY NIGHT PERIOD WHERE SEVERE WEATHER CHANCES INCREASE SUBSTANTIALLY. WILL UTILIZE A GENERAL MODEL BLEND...AS ALL MODELS IN DECENT AGREEMENT WITH TIMING AND PLACEMENT OF MAIN FEATURES. CURRENTLY...A MID/UPPER LEVEL SHORT WAVE TROUGH HAS PUSHED EAST OF THE REGION THIS EARLY MORNING...ALONG WITH ITS ASSOCIATED WEAK SURFACE TROUGH. THESE FEATURES WERE RESPONSIBLE FOR SOME SEVERE WEATHER THE OTHER EVENING ACROSS MY EASTERN COUNTIES...WITH THE REMNANTS OF THIS CONVECTION FADING AWAY OVER SOUTH CENTRAL ND. OUR NEXT SYSTEM/UPPER LEVEL WAVE IS ALREADY MOVING INTO WESTERN MONTANA...RESULTING IN A DEVELOPING LEE SIDE SURFACE TROUGH STRETCHED ACROSS THE NORTHERN HIGH PLAINS OF MT AND WY. AHEAD OF THE SURFACE TROUGH TODAY WE WILL SEE SOUTH-SOUTHEASTERLY WINDS INCREASING...RESULTING IN WAA AND MOISTURE ADVECTION INTO THE NORTHERN PLAINS. WITH SFC DEWPOINTS CLIMBING INTO THE LOWER 60S AND DAYTIME HIGHS CLIMBING UP INTO THE 80S...ATMOSPHERIC INSTABILITY WILL RAPIDLY INCREASE THROUGHOUT THE DAYTIME HOURS. THIS SETS THE STAGE FOR THUNDERSTORMS DEVELOPING AS THE LEE SIDE TROUGH ADVECTS INTO WESTERN ND EARLY THIS AFTERNOON...AND AS THE UPPER LEVEL S/WV TROUGH SLIDES EAST INTO THE LOCAL REGION. EXPECTING A MUCH GREATER COVERAGE OF STORMS THAN WHAT WE SAW YESTERDAY...AS THIS FRONTAL SYSTEM IS MUCH STRONGER ALONG WITH MORE FAVORABLE SHEAR PROFILES FOR ORGANIZED CONVECTIVE ACTIVITY. PLENTY OF UPPER LEVEL SUPPORT FOR LARGE SCALE ASCENT AS ALL MODELS PUT A BULLS-EYE OF DIVERGENCE OVER CENTRAL ND BY 0Z. THINKING RIGHT NOW IS SOME SHOWERS SHOWING UP LATER THIS MORNING OVER MY NORTHWEST CLOSER TO THE BEST ISENTROPIC ASCENT...THEN MORE WIDESPREAD DEVELOPMENT WEST EARLY THIS AFTERNOON AS LOW LEVEL CONVERGENCE AND MID/UPPER LEVEL DYNAMICS START TO UTILIZE THE INCREASING CAPE. THE TROUGH AXIS/FRONTAL BOUNDARY WILL THEN BE THE FOCUS FOR ONGOING CONVECTION THROUGH THE AFTERNOON AND EVENING HOURS AS IT PROGRESSES EAST ACROSS THE FORECAST AREA. STRONG TO SEVERE STORMS ARE LIKELY...WITH SPC PUTTING MUCH OF THE CWA IN THE 30 PERCENT PROBABILITY FOR SEVERE HAIL AND DAMAGING WINDS. ISOLD TORNADIC ACTIVITY ALSO POSSIBLE WITH THE SIG TOR PARAMETER MAXIMIZED OVER SOUTH CENTRAL ND AND SPC PAINTING A 5 PERCENT PROB HERE WHERE THE SFC WARM FRONT WILL BE LOCATED AND MOISTURE ADVECTION/POOLING MAY BE MAXIMIZED. MOST IF NOT ALL CONVECTION WILL HAVE PUSHED EAST BY AROUND MIDNIGHT TONIGHT. WEAK CAA AND DRY CANADIAN AIR WILL MOVE IN BEHIND THIS SYSTEM FOR WEDNESDAY UNDER A WEAK SURFACE HIGH PRESSURE. THE ATMOSPHERE BECOMES UNSTABLE AGAIN HOWEVER DURING THE AFTERNOON...PLUS EMBEDDED SHORT WAVE IMPULSES IN OUR WESTERLY FLOW ALOFT ADVECT ACROSS THE REGION. THUS WILL CONTINUE OUR SLIGHT CHANCE FOR THUNDER THROUGH WED NIGHT. ANOTHER ROUND OF ORGANIZED STRONG TO SEVERE STORMS IS IN THE OFFING FOR THURSDAY/THURSDAY NIGHT. LOOKS LIKE ALMOST AN IDENTICAL PATTERN TO WHAT WE WILL SEE TODAY AND TONIGHT WITH ANOTHER FRONTAL BOUNDARY AND UPPER LEVEL TROUGH MOVING THROUGH THE REGION. MINIMAL CHANGES WERE NEEDED HERE...BUT DID INTRODUCE THE CHANCE FOR SEVERE WEATHER. .LONG TERM...FRIDAY THROUGH TUESDAY... LINGERING SHOWERS AND THUNDERSHOWERS WILL PERSIST BEHIND THE SURFACE TROUGH FRIDAY AS THE UPPER LEVEL COLD POOL COMES ACROSS THE STATE. THE GFS40 TQ INDEX IS OVER 16 THROUGH THE EVENING HOURS. THIS POINTS TOWARD COLD POOL CONVECTION. THE REMAINDER OF THE EXTENDED PERIOD BRINGS A LARGE RIDGE OVER THE WESTERN HALF OF THE NATION. WEAK IMPULSES MOVING SOUTHEAST DOWN THE FRONT OF THE RIDGE MAY BRING SOME NOCTURNAL THUNDERSTORMS TO THE AREA. && .AVIATION... MORE CONVECTION IS ON TAP FOR TUESDAY. I USED THE WRF 4KM MODEL FOR LOCATION AND TIMING OF THE THUNDERSTORMS...SOME OF WHICH WILL BE SEVERE. THE STRONGEST AND MOST ORGANIZED ACTIVITY WILL FORM IN A LINE IN WESTERN NORTH DAKOTA AROUND 22Z AND THEN PROGRESS EAST TO JMS BY 04Z WEDNESDAY. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && NH/RSL
Hazardous weather outlook, Jun 24, 1:07 PM CDT, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 107 PM CDT TUE JUN 24 2008 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-251815- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 107 PM CDT TUE JUN 24 2008 /1207 PM MDT TUE JUN 24 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT GOOD CHANCES FOR ORGANIZED CONVECTION WILL CONTINUE ACROSS WEST AND CENTRAL NORTH DAKOTA TODAY AND TONIGHT. SOME THUNDERSTORMS WILL LIKELY BE SEVERE THIS AFTERNOON AND EVENING WITH LARGE HAIL...DAMAGING WINDS..AND DANGEROUS CLOUD TO GROUND LIGHTNING THE MAIN THREATS. ISOLATED TORNADOES ARE ALSO POSSIBLE SOUTHWEST AND SOUTH CENTRAL. STAY TUNED TO LOCAL MEDIA OR YOUR NATIONAL WEATHER SERVICE FOR POSSIBLE WATCHES AND WARNINGS TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CONTINUED THUNDERSTORM CHANCES ARE FORECAST THROUGH FRIDAY. A MOIST AND UNSTABLE ATMOSPHERE WILL COMBINE WITH FAVORABLE LOW LEVEL AND UPPER LEVEL DYNAMICS TO SUPPORT STRONG TO SEVERE STORMS AGAIN ON THURSDAY. .SPOTTER INFORMATION STATEMENT... TWH
In the hours before
Local storm report, Jun 24, 8:21 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
821 PM CDT TUE JUN 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 10 WSW MAX 47.77N 101.50W
06/24/2008 E1.75 INCH MCLEAN ND PUBLIC
LASTED UNTIL ABOUT 0807 PM CDT. PUBLIC REPORT THROUGH
MEDIA PARTNERS.
&&
JP MARTINLocal storm report, Jun 24, 8:40 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
840 PM CDT TUE JUN 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 26 W SELFRIDGE 46.04N 101.47W
06/24/2008 E1.75 INCH SIOUX ND TRAINED SPOTTER
LASTED FROM 745 PM CDT TO 755 PM CDT.
&&
SWICHELocal storm report, Jun 24, 8:47 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
847 PM CDT TUE JUN 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 PM HAIL JAMESTOWN 46.91N 98.70W
06/24/2008 E0.75 INCH STUTSMAN ND LAW ENFORCEMENT
&&
SWICHELocal storm report, Jun 24, 8:59 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
859 PM CDT TUE JUN 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL COLEHARBOR 47.54N 101.22W
06/24/2008 E1.75 INCH MCLEAN ND TRAINED SPOTTER
&&
SWICHELocal storm report, Jun 24, 9:15 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
915 PM CDT TUE JUN 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL TURTLE LAKE 47.52N 100.89W
06/24/2008 E0.75 INCH MCLEAN ND TRAINED SPOTTER
&&
SWICHELocal storm report, Jun 24, 9:28 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
928 PM CDT TUE JUN 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM TSTM WND GST MONTPELIER 46.70N 98.59W
06/24/2008 E60 MPH STUTSMAN ND CO-OP OBSERVER
&&
SWICHEThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:36 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Ward | 54 min |
| Jun 24, 7:46 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Grant, Sioux | 59 min |
| Jun 24, 7:47 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder | 58 min |
| Jun 24, 8:28 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, LaMoure, Logan, Stutsman | 62 min |
| Jun 24, 8:29 PM CDT | Severe Thunderstorm Warning | BIS | McLean | 61 min |
| Jun 24, 8:45 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, McIntosh | 60 min |
| Jun 24, 9:18 PM CDT | Severe Thunderstorm Warning | BIS | McHenry | 42 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.